The authors’ observations
GFR is used to determine the level of renal impairment. Mr. J’s GFR of 46 mL/min indicates Stage 3A CKD (Table 11 ). Additionally, he displayed anemia and increased creatinine due to CKD. Twenty percent of patients with CKD also experience MDD.2 In a prospective observational cohort study, Hedayati et al3 found that Stage 2 to Stage 5 CKD with MDD leads to an increased risk of death, hospitalization, or progression to dialysis. It is important to properly manage Mr. J’s MDD and CKD to prevent future comorbidities. Renal impairment is common in people age >65.4 Even when GFR is normal, it is recommended to decrease dosing of medications in older adults due to age-related decreased renal excretion. As kidneys decrease in function, their ability to excrete normal amounts of medications also decreases, leading to increased serum levels and potential toxicity.
A combination of 4 serotonergic psychotropic medications may not be unusual to address treatment-resistant depression in a healthy, nongeriatric adult. However, Mr. J displayed signs of serotonin toxicity, such as hyperthermia, tachycardia, increased blood pressure, increased tremors, myoclonus, hyperreflexia, and muscle rigidity. These are classic signs of serotonin toxicity. For Mr. J, serotonin toxicity can be treated with the removal of serotonergic medications and lorazepam for symptom relief. If symptoms persist, cyproheptadine, a serotonin antagonist, can be used. Mr. J’s psychotropic medications were increased in an outpatient setting and he was unable to renally excrete higher doses of these serotonergic agents, which lead to chronic serotonin toxicity.
It is important to rule out other causes of psychosis or delirium in geriatric patients. A study by Marcantonio et al5 found that >40% of patients referred to a consulting psychiatrist for depression ultimately had delirium, and this was more likely in geriatric patients.
TREATMENT Adjustments to the medication regimen
The treatment team decides to taper and discontinue duloxetine, buspirone, and trazodone and reduce mirtazapine to 15 mg/d at bedtime. Additionally, oral lorazepam 1 mg as needed is prescribed to alleviate agitation and correct vital signs. Mr. J’s vital signs improve, with decreased temperature and normal cardiac and respiratory rhythms.
Mr. J’s Stage 3A CKD is treated with oral fluids, and his hypertension is managed with an increase of lisinopril from 2.5 mg/d to 10 mg/d. After 10 days on the psychiatric unit, he shows improvement, decreased anxiety, and remission of suicidal ideation.
Continue to: The authors' observations